Pennsylvania, 2016

Hail in Pennsylvania, March 16, 2016

March 16, 2016 · NWS BGM · 2 events in 1 county or zone

An area of low pressure moved across Virginia during the evening of March 16th. This low pushed a front across northeast Pennsylvania which triggered scattered thunderstorms, one of which dropped large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

An area of low pressure moved across Virginia during the evening of March 16th. This low pushed a front across northeast Pennsylvania which triggered scattered thunderstorms, one of which dropped large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Mar 16, 7:23 PM EST, 1 hour earlier.

Area forecast discussion, Mar 16, 7:23 PM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
823 PM EDT WED MAR 16 2016

.SYNOPSIS...
MORE SHOWERS AND MAYBE AFTERNOON THUNDERSTORMS ARE EXPECTED
THURSDAY, AHEAD OF A COLD FRONT. ONCE THE FRONT PASSES TO OUR
SOUTH, COLDER AIR WILL MOVE IN CAUSING LINGERING SHOWERS TO MIX
WITH AND CHANGE TO SNOW THURSDAY NIGHT AND FRIDAY. COLD AIR WILL
LAST INTO NEXT WEEK.
&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
820 PM UPDATE...STRONG JET MAX ALOFT WITH A SURFACE OCCLUSION IS
CURRENTLY MOVING THROUGH THE AREA. IN ASSOCIATION WITH THIS SETUP
SHOWERS AND SOME STORMS ARE STILL OCCURRING AT THIS HOUR ACROSS
CENTRAL NY RUNNING FROM NEAR ELMIRA NE THROUGH THE FINGER LAKES
TOWARD SYRACUSE AND ROME. SOME OF THESE STORMS COULD STILL CONTAIN
SOME GUSTY WINDS AND SMALL HAIL EARLY THIS EVENING AS THE DYNAMICS
AND SHEAR ARE QUITE STRONG. MOST OF THIS ACTIVITY LOOKS TO BE
CONFINED TO CENTRAL NY. SHOWERS/STORMS MOVE OUT BY THE OVERNIGHT
WITH CLEARING SKIES AND TEMPS DROPPING INTO THE UPPER 30S TO LOW
40S.
&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
330 PM UPDATE...

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS AS SHORT WAVES MOVE
THROUGH AND A SFC COLD FRONT SLOWLY DROP SE THROUGH THE AREA
THURSDAY NIGHT. SOME AFTERNOON INSTABILITY WITH HIGHS IN THE 50S.
MODELS SHOWING A LINE OF SHOWERS AND THUNDERSTORMS AHEAD OF THE
COLD FRONT. FOR NOW HAVE KEPT POPS AT CHANCE DUE TO TIMING
DIFFERENCES IN THE MODELS. THURSDAY EVENING A FEW SHOWERS BUT
FAIRLY QUIET AND MOSTLY RAIN. COLDER AIR ALOFT AND SFC TEMPS IN
THE 30S WILL CHANGE THE RAIN TO SNOW FROM NORTH TO SOUTH. POPS
ALSO INCREASE WITH ANOTHER SHORT WAVE AND AHEAD OF A SECONDARY
COLD FRONT. ENOUGH PRECIP THAT A HALF INCH OF SNOW COULD
ACCUMULATE ON GRASSY AREAS IN NY LATE THU NGT.

FRIDAY A COLD LOW LEVEL NW FLOW BRINGING LAKE EFFECT SNOW AND RAIN
SHOWERS. 850MB TEMPS DROP TO -12C. SHOWERS ALSO ENHANCED BY A
SECONDARY COLD FRONT AS THE UPPER LEVEL DEEPEN. MORE ACCUMULATING
SNOW ESPECIALLY IN THE MORNING ACROSS THE HIGHER TERRAIN OF
CENTRAL NY.

FRIDAY NIGHT AND SATURDAY A SFC HIGH PRESSURE AND UL WARMING AND
RIDGE COMES IN WITH DRY SINKING AIR. AS USUAL WITH LAKE EFFECT
MAY BE TOO FAST CLEARING THE CLOUDS AND SHOWERS LATE FRIDAY.

EVEN WITH WARMING ALOFT SATURDAY WILL BE THE SAME OR COLDER THAN
FRIDAY. STILL BELOW NORMAL WITH HIGHS IN THE 30S.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
XTNDD PD WILL BE CHANGEABLE WITH FAST MVG SYSTEMS AFFECTING OUR
WX.

DEEPENING LOPRES MVES OFF THE CST SUN AND MAY BRING SOME LGT SNOW
TO THE FCST AS A WEAK INV TROF XTNDS NWRD FROM THE LOW. BHD THE
LOW...COLD FNT APRCHS AND PASSES MON TRIGGERING SNOW SHWRS WITH
SOME LAKE ENHANCEMENT. H8 TEMPS RCH AS LOW AS -15C EARLY TUE
BEFORE REBOUNDING LTR TUE AND WED. WRM FNT PUSHES NORTH OF THE
AREA EARLY WED AND MAY TRIGGER SOME LGT SHWRS. TEMPS REBOUND TO
BACK ABV NRML ON WED.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
SFC OCCLUSION IS MAKING ITS WAY THROUGH THE TERMINALS EARLY THIS
EVENING WITH OCCASIONAL MVFR CONDITIONS IN SHOWERS/THUNDERSTORMS STILL
POSSIBLE THROUGH 02Z. BEHIND THIS BOUNDARY DRIER AIR WILL MAKE FOR
VFR CONDITIONS THROUGH THURSDAY MORNING WITH JUST MID/HIGH LEVEL
CLOUDS. THURSDAY AFTERNOON AS SFC COLD FRONT APPROACHES THE REGION
SCATTERED SHOWERS WITH ISOLATED THUNDERSTORMS ARE POSSIBLE. FOR
NOW INCLUDED A TEMPO GROUP FOR MVFR RAIN SHOWERS BETWEEN 18Z-22Z
EXCEPT AT KBGM/KAVP 20Z-24Z.

LIGHT SOUTHWEST WINDS OVERNIGHT INCREASING TO 10-15 KNOTS ON
THURSDAY MORNING WITH GUSTS AROUND 25 KNOTS FROM MID MORNING
THROUGH LATE DAY.

.OUTLOOK...

THU NGT AND FRI...OCNL RESTRICTIONS DUE TO RAIN AND SNOW SHWRS.

SAT AND SUN...VFR.

MON...PSBL MVFR IN SCT SNOW SHWRS.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...PCF/TAC
NEAR TERM...PCF/TAC
SHORT TERM...TAC
LONG TERM...DGM
AVIATION...RRM
Hazardous weather outlook, Mar 16, 2:44 PM EST, 5 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
344 PM EDT WED MAR 16 2016

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-171945-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
344 PM EDT WED MAR 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Mar 16, 3:07 PM EST, 5 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
407 PM EDT WED MAR 16 2016

NYZ056-057-062-PAZ039-040-044-048-072-162045-
BROOME NY-DELAWARE NY-SULLIVAN NY-SUSQUEHANNA PA-LACKAWANNA PA-
NORTHERN WAYNE PA-SOUTHERN WAYNE PA-PIKE PA-
407 PM EDT WED MAR 16 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN DELAWARE...
SOUTHEASTERN BROOME...WESTERN SULLIVAN...EASTERN SUSQUEHANNA...
LACKAWANNA...WAYNE AND NORTHERN PIKE COUNTIES  ...

* AT 407 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
  THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR HARPURSVILLE TO NEAR
  SCRANTON...AND MOVING EAST AT 50 MPH.

* SMALL HAIL AND STRONG WIND GUSTS WILL BE POSSIBLE WITH THESE
  STORMS.

* STRONG THUNDERSTORMS WILL BE NEAR...
  WINDSOR AROUND 410 PM EDT.
  OLYPHANT...SANFORD AND ELMHURST AROUND 415 PM EDT.
  DEPOSIT...ARCHBALD AND MOSCOW AROUND 420 PM EDT.
  LAKE ARIEL...TRESSLARVILLE AND ARLINGTON AROUND 430 PM EDT.
  WALTON...BLOOMING GROVE AND PAUPACK AROUND 440 PM EDT.
  LACKAWAXEN...DOWNSVILLE AND GREELEY AROUND 445 PM EDT.

LAT...LON 4205 7470 4202 7478 4198 7471 4133 7481
      4135 7574 4137 7577 4216 7565 4230 7465
TIME...MOT...LOC 2007Z 264DEG 42KT 4214 7561 4142 7571

RRM
Special weather statement, Mar 16, 3:46 PM EST, 4 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
446 PM EDT WED MAR 16 2016

NYZ057-062-PAZ040-048-072-162115-
DELAWARE NY-SULLIVAN NY-NORTHERN WAYNE PA-SOUTHERN WAYNE PA-PIKE PA-
446 PM EDT WED MAR 16 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
DELAWARE...SULLIVAN...EAST CENTRAL WAYNE AND NORTHERN PIKE COUNTIES
...

* AT 445 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
  THUNDERSTORMS ALONG A LINE EXTENDING FROM CORBETT TO NARROWSBURG...
  AND MOVING EAST AT 50 MPH.

* SMALL HAIL AND STRONG WIND GUSTS WILL BE POSSIBLE WITH THESE
  STORMS.

* STRONG THUNDERSTORMS WILL BE NEAR...
  FOSTERDALE AROUND 450 PM EDT.
  ELDRED AND ROSCOE AROUND 455 PM EDT.
  BETHEL...WHITE LAKE AND HIGHLAND LAKE AROUND 500 PM EDT.
  MONGAUP VALLEY...SMALLWOOD AND MAPLEWOOD AROUND 505 PM EDT.
  MONTICELLO...MARGARETVILLE AND HARTWOOD AROUND 510 PM EDT.
  FALLSBURG...WURTSBORO AND WOODRIDGE AROUND 515 PM EDT.

LAT...LON 4153 7444 4150 7449 4149 7468 4154 7517
      4212 7511 4219 7450 4217 7446 4217 7447
      4215 7450 4215 7453 4212 7456 4202 7478
      4188 7446 4175 7457 4166 7443
TIME...MOT...LOC 2045Z 269DEG 42KT 4206 7504 4162 7508

RRM
Special weather statement, Mar 16, 6:05 PM EST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
705 PM EDT WED MAR 16 2016

NYZ015-016-022-023-162330-
SENECA NY-YATES NY-SCHUYLER NY-STEUBEN NY-
705 PM EDT WED MAR 16 2016

...STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN SCHUYLER...
SOUTHWESTERN SENECA...NORTHEASTERN STEUBEN AND SOUTHEASTERN YATES
COUNTIES  ...

* AT 704 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
  NEAR TYRONE...OR NEAR DUNDEE...MOVING NORTHEAST AT 40 MPH.

* SMALL HAIL AND STRONG WIND GUSTS WILL BE POSSIBLE WITH THIS STORM.

* THIS STRONG THUNDERSTORM WILL BE NEAR...
  ROCK STREAM AND PORTER CORNER AROUND 710 PM EDT.
  DUNDEE...HECTOR AND STARKEY AROUND 715 PM EDT.
  HIMROD AROUND 720 PM EDT.
  LODI STATION...CAYWOOD AND MAYS MILLS AROUND 725 PM EDT.
  OVID...INTERLAKEN AND DRESDEN AROUND 730 PM EDT.

LAT...LON 4276 7689 4273 7675 4258 7664 4255 7667
      4255 7670 4252 7670 4243 7678 4230 7697
      4248 7719
TIME...MOT...LOC 2304Z 220DEG 33KT 4245 7703

PCF
Special weather statement, Mar 16, 7:04 PM EST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
804 PM EDT WED MAR 16 2016

NYZ025-044-055-056-170030-
BROOME NY-TIOGA NY-CORTLAND NY-TOMPKINS NY-
804 PM EDT WED MAR 16 2016

...STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN CORTLAND...
NORTHWESTERN BROOME...CENTRAL TOMPKINS AND NORTHEASTERN TIOGA
COUNTIES  ...

* AT 804 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
  OVER ITHACA...MOVING EAST AT 40 MPH.

* SMALL HAIL AND STRONG WIND GUSTS WILL BE POSSIBLE WITH THIS STORM.

* THIS STRONG THUNDERSTORM WILL BE NEAR...
  BESEMER AND BROOKTONDALE AROUND 810 PM EDT.
  SLATERVILLE SPRINGS AROUND 815 PM EDT.
  CAROLINE...DRYDEN AND FREEVILLE AROUND 820 PM EDT.
  RICHFORD AND HARFORD AROUND 825 PM EDT.
  MARATHON...VIRGIL AND SOUTH CORTLAND AROUND 830 PM EDT.

LAT...LON 4234 7659 4252 7662 4260 7601 4230 7596
TIME...MOT...LOC 0004Z 264DEG 36KT 4244 7651

RRM
Special weather statement, Mar 16, 8:00 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
900 PM EDT WED MAR 16 2016

PAZ044-047-170130-
LACKAWANNA PA-LUZERNE PA-
900 PM EDT WED MAR 16 2016

...STRONG THUNDERSTORMS WILL AFFECT LUZERNE AND SOUTHWESTERN
LACKAWANNA COUNTIES  ...

* AT 859 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
  OVER POND HILL...OR 9 MILES NORTHEAST OF BERWICK...MOVING NORTHEAST
  AT 50 MPH.

* SMALL HAIL AND STRONG WIND GUSTS WILL BE POSSIBLE WITH THIS STORM.

* THIS STRONG THUNDERSTORM WILL BE NEAR...
  SPRINGTOWN AROUND 905 PM EDT.
  MOUNTAIN TOP AROUND 910 PM EDT.
  EDWARDSVILLE...SUGAR NOTCH AND FAIRVIEW HEIGHTS AROUND 915 PM EDT.
  WILKES-BARRE...LUZERNE AND BEAR CREEK AROUND 920 PM EDT.
  PITTSTON AND WEST WYOMING AROUND 925 PM EDT.
  OLD FORGE...MOOSIC AND GLENDALE AROUND 930 PM EDT.

LAT...LON 4100 7621 4105 7623 4114 7623 4113 7627
      4118 7631 4139 7593 4144 7572 4118 7558
      4107 7583
TIME...MOT...LOC 0059Z 240DEG 42KT 4114 7612

PCF

The radar

The Binghamton radar (KBGM), 96 km away, was scanning. The volume nearest the first event began at 01:23 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Luzerne

When
March 16, 8:23 PM EST
Where
Luzerne County, 1.56 mi W of Duryea
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.350, -75.780

Hail, Luzerne

When
March 16, 8:40 PM EST
Where
Luzerne County, 0.86 mi NE of Pittston
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.330, -75.790

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2016Every state in 2016This day in weather historyWarnings in Pennsylvania, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 626888, 626889.